Georgia, 2004

Damaging Wind in Georgia, August 4, 2004

August 4, 2004 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 2:10 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 2:10 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT WED AUG 4 2004

.SHORT TERM...
THERMAL SURFACE TROF OVER SOUTH GEORGIA WITH A RIDGE OVER THE
NORTH. AFTERNOON CUMULUS DEVELOPED IN DEEPER MOISTURE OVER SOUTH
AND HIGHER TEMPERATURES. FOCUS OF SHOWERS AND ISOLATED STORMS IS A
CONVERGENCE ZONE ALONG A AGS-ABY LINE. THE CONVECTION IS ALSO
BEING ASSISTED ALOFT BY A WEAK JET ALONG THE GA-FL BORDER. EXPEDCT
CONVECTION TO DISSIPATE ALONG WITH CU AFTER SUNSET WITH LOSS OF
DIURNAL HEATING.

CIRRUS NORTH SPLILLING OVER UPPER RIDGE OVER NORTH GEORGAI. CIRRUS
ASSOICATED WITH WAVE MOVING INTO EAST COAST TO BEGIN DIGGING
DEVLOPING EAST COAST TROF.

A COLD FRONT NOW OVER THE OHIO VALLEY WILL MOVE ACROSS THE STATE
THURSDAY...ACCOMPANIED BY SHWERS AND ISOLATED THUNDERSTORMS.
AVTIVITY WILL BE LIMITED AS SYSTEM SHEARS AS IT MOVES THROUGH THE
STATE. ACTIVITY WILL END NORTH THURSDAY AFTERNOON.  PRECIPITATION
WILL BE LIMITED TO 30% OR LESS...MAINLY NORTH IN THE AM. THE SYSTEM
WILL MOVE RAPIDLY SOUTH SUPPORTED BY THSE DIGGING TROF. AS NOT
REALLY CONFIDENT OF THE POPS OR AMOUNTS DUE TO THE SHEARING OF THE
UPPER SYSTEM AND ITS SPEED. WILL SEE.

A SERIES OF WAVES WILL DIVE INTO THE DEVELOPING EAST COAST TROF...
CAUSING AN UNUSUALLY DEEP AND STRONG UPPER TROF TO DEVELOP ON
THE EAST COAST. A JET WILL MOVE INTO THE TROF THURSDAY NIGHT. THE
GPS HAS BEEN CONSISTENLY EVERY RUN TO DEVELOP THE TROF DEPER EACH
RUN. WILL BEAR WATCHING.

ASA RESULT OF THE ACCOMPANUYING COLD AIR WITH THE FRONT AN TROF...
TEMPERATURES WILL MOVE FROM NEAR RECORD HIGHS TO NEAR RECORD LOWS
FRIDAY AND SATURDAY MORNING.  RIGHT NOW I AM FOLLOWING MEX LEAD...
BUT IT APPEARS LOWS MAY BE EVEN COOLER. HAVE ISSUED A SPS ON THIS.

.LONG TERM...
AFTER FROPA...DRY. THE HIGH BUILDS IN AND WE GET INTO NNW FLOW ALOFT
ON THE BACK SIDE OF THE TROF. BY TUESDAY THE SURFACE HIGH HAS MOVED
SLIHGTLY EAST AND ZONAL FLOW ALOFT BEGINS TO BECOME SOUTHWEST AS
THE NEXT SYSTEM APPRAOCHES. THIS ALLOWS THE SURFACE FLOW TO BECOME
MORE SOUTHERLY...AND ANOTHER FRONT TO DROP INTO THE SOUTHEAST...
MOVING INTO GEORGIA WEDNESDAY INTO THURSDAY. THUS  WILL PRDUCED
PRECIPTATION WEDNESDAY.   WILL SEE.

STAYED CLOSE TO GUIDANCE ON TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     73 90 65 85 / 10 20 10 00
ATHENS      71 92 63 84 / 10 20 10 00
GAINESVILLE 72 89 65 83 / 10 20 10 00
ROME        70 90 63 86 / 10 20 10 00
COLUMBUS    75 95 70 88 / 10 20 10 00
MACON       72 97 66 87 / 10 20 20 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 4, 4:50 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 AM EDT WED AUG 4 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE TENNESSEE VALLEY WILL DOMINATE THE
AREA THROUGH TONIGHT...WHICH WILL MEAN DRY CONDITIONS AND SINKING
AIR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 4, 2:31 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT WED AUG 4 2004

GAZ111-112-042000-
331 PM EDT WED AUG 4 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER AND
MONTGOMERY COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLENWOOD...MOVING SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. THE THREAT FROM THIS STORM IS EXPECTED
TO DIMINISH BY 400 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
400 PM EDT.

The radar

The Greer radar (KGSP), 138 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
August 4, 5:35 PM EST
Where
White County, Helen
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.700, -83.717

The public reported that thunderstorm winds blew several large limbs off a large oak tree blocking a portion of Georgia Highway 75. Some of the limbs were over 18 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421246.